Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Amarillo, TX

June 5, 2004Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2004, 4:32 PM CDT for Dallam County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 4:32 PM CDT (21:32 UTC)
Expired
Jun 5, 2004, 5:30 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS54 KAMA 052132
SVRAMA
TXC111-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 530 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF TEXLINE MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WARE...CONLEN AND DALHART

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3648 10218 3648 10301 3608 10300 3607 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 5, 3:33 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT JUN 5 2004

.DISCUSSION...
RADAR REFLECTIVITY LOOKS LIKE DEJA VU FROM 24 HOURS AGO. INITIAL
STRONG CONVECTION ACROSS HIGHER TERRAIN TO THE NORTHWEST OF THE
PANHANDLES AND ACROSS THE WESTERN OKLAHOMA PANHANDLE WILL PUSH
SOUTHEAST COURTESY OF BRISK NORTHWEST MIDDLE LEVEL FLOW. ONE
METEOROLOGICAL DIFFERENCE TODAY IS THE SURFACE BOUNDARY STRETCHED
FROM NEAR CIMARRON COUNTY OKLAHOMA INTO WESTERN KANSAS. WS400
WILL BE IN EFFECT UNTIL 02Z THIS EVENING.

FOR SUNDAY...LEE TROFING RETURNS ACROSS THE SOUTHERN HIGH PLAINS
DURING THE AFTERNOON. HAVE RETAINED SLIGHT CHANCE POPS BASED ON
DIURNAL INSTABILITY DUE TO INSOLATION AND BOUNDARY LAYER MOISTURE
WHICH IS EXPECTED TO REMAIN IN PLACE ACROSS THE PANHANDLES.

MEDIUM RANGE NWP MAINTAIN DEEP WEST COAST TROF WHICH WILL BE A
FORECAST CHALLENGE NEXT WEEK. EXPECT TRANSITION FROM CURRENT
NORTHWEST FLOW REGIME TO SOUTHWEST FLOW REGIME EARLY NEXT WEEK.
HAVE KEPT MONDAY AND TUESDAY DRY AND SEASONABLY WARM THINKING THE
CAP WILL STRENGTHEN OVER THE SOUTHERN HIGH PLAINS AND PROVIDE
SUFFICIENT CONVECTIVE INHIBITION.

FOR WEDNESDAY AND THURSDAY...ECMWF/GFS AND CANADIAN DEPICT ENERGIZED
SOUTHWEST FLOW WILL INTERACT WITH CLIMATOLOGICAL INSTABILITY ACROSS
THE PANHANDLES AND THE CENTRAL/SOUTHERN HIGH PLAINS. HAVE ADDED
BROAD BRUSH SLIGHT CHANCE EVENING/NIGHTTIME POPS TO THE ENTIRE
FORECAST AREA BEING UNCERTAIN AS TO WHETHER WESTERN OR EASTERN
COUNTIES HAVE A HIGHER PERCENT CHANCE. LATER SHIFTS WILL NEED TO
REFINE/ADJUST POPS FOR THE WEDNESDAY AND THURSDAY PERIODS.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  64  92 /  70  20  20  10
BEAVER       64  88  67  92 /  70  20  20  10
BOISE CITY   59  88  59  92 /  70  20  20  10
BORGER       64  91  67  94 /  70  20  20  10
BOYS RANCH   63  89  62  95 /  70  20  20  10
CANYON       62  90  65  93 /  70  20  20  10
CLARENDON    66  89  67  94 /  70  20  20  10
DALHART      61  89  60  93 /  70  20  20  10
GUYMON       61  88  65  94 /  70  20  20  10
HEREFORD     62  90  62  93 /  70  20  20  10
LIPSCOMB     67  88  68  91 /  70  20  20  10
PAMPA        63  90  66  92 /  70  20  20  10
SHAMROCK     67  91  68  93 /  70  20  20  10
WELLINGTON   67  93  69  94 /  70  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 3 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS OF
SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO AS ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS. THESE
STORMS ARE FORECAST TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT ALONG WITH THE
UPPER LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Special weather statement, Jun 5, 2:50 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT JUN 5 2004

OKZ001-052100-
CIMARRON-
250 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS MOVING INTO CIMARRON COUNTY...

STRONG THUNDERSTORMS MOVING OUT OF SOUTHEAST COLORADO WILL CONTINUE
MOVING SOUTHEAST AT 25 MPH ACROSS CIMARRON COUNTY IN THE OKLAHOMA
PANHANDLE THROUGH 4 PM. KEYES AND BOISE CITY WILL LIKELY BE
AFFECTED. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...
DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

ANDRADE
Local storm report, Jun 5, 3:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BOISE CITY              36.73N 102.51W
06/05/2004  0.88 INCH        CIMARRON           OK   LAW ENFORCEMENT

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:25 PM CDTSevere Thunderstorm WarningAMAPotter, Randall65 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
Jun 4, 8:02 PM CDTSevere Thunderstorm WarningAMACarson, Gray58 min
Jun 4, 8:45 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min
Jun 5, 5:28 PM CDTSevere Thunderstorm WarningAMADallam32 min
Jun 5, 6:46 PM CDTSevere Thunderstorm WarningAMAOldham44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.